Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Newport/Morehead City, NC

August 4, 2017

NWS Newport/Morehead City, NC issued this special weather statement at Aug 4, 2017, 8:40 AM EDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 8:40 AM EDT (12:40 UTC)
Expired
Aug 4, 2017, 9:15 AM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC

The radar

The Morehead City radar (KMHX), 194 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

902 
WWUS82 KMHX 041240
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
840 AM EDT FRI AUG 4 2017

NCZ103-041315-
Outer Banks Dare-
840 AM EDT FRI AUG 4 2017

...HEAVY SHOWERS ARE AFFECT EAST CENTRAL OUTER BANKS DARE COUNTY...

At 835 AM EDT, heavy showers were located over Salvo, moving 
northeast at 10 mph.

Locations impacted include...
Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier. 

Torrential rainfall is occurring with these showers which will 
quickly reduce visibility and result in ponding of water on 
roadways, and may cause localized flooding in low lying and areas of 
poor drainage. Do not drive your vehicle through flooded roadways.

LAT...LON 3542 7542 3558 7553 3611 7451 3587 7434
TIME...MOT...LOC 1235Z 242DEG 10KT 3552 7546 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:33 AM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 6:33 AM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
633 AM EDT Fri Aug 4 2017

.SYNOPSIS...
A weak area of low pressure will move along the coast early
today. A cold front will approach the region tonight into
Saturday then briefly stall over the region Sunday before
lifting to the north Monday. Another cold front will approach
the area mid next week.

&&

.NEAR TERM /TODAY/...
As of 630 AM Fri...Latest sfc analysis shows weak 1018mb low
along the NC coast, with associated warm front extending up into
the Outer Banks. Surface low and shortwave will lift along the
NC coast this morning, moving NE of the area late this morning
and this afternoon. Latest radar imagery shows scattered showers
mainly along and east of Highway 17, from about Oregon Inlet
down towards Richlands moving NE. Adjusted pops based on radar
trends and high res guidance. Will continue slight chance pops
inland, increasing to high chance/likely along the southern
coast through late this morning. Could see a brief heavy
downpour this morning with PWAT values increasing to around 2".
Forcing continues to look more limited this afternoon as low
lifts NE of the area, though could still see some scattered
showers and storms develop with marginal instability and shear.
Will continue 20-40 pops. Low level thickness values support
highs in the mid to upper 80s.

&&

.SHORT TERM /SATURDAY/...
As of 245 AM Fri...Surface low will push through the Mid-
Atlantic region with associated cold front approaching from the
west tonight. Expect any lingering convection to wane with loss
of heating this evening, though will keep slight chance mention
inland and chance along the coast with moist SW flow ahead of
the front. Light SW winds should limit any fog development.
Overnight lows in the low/mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 AM Friday...Only minor adjustments to POPs and temps
with this forecast package. Models continue to indicate an
unsettled pattern this period as a couple of weak cold fronts
move into the area underneath a broad upper trough. Lack of run
to run consistency in the models precludes adding much detail
to the precipitation forecast. Thus will need to broadbrush
chance PoPs each day. Tried to indicate somewhat of a diurnal
cycle with higher chances inland during the day, shifting back
to along coast at night. Temperatures will be near normal values
with highs in the mid to perhaps upper 80s and lows in the 70s.
WPC is indicating the potential for 1 to 2 inches of rain with
locally higher amounts possible over the next 7 days, but trying
to ascertain the wettest periods very difficult at this time.

Saturday through Sunday...The models continue to indicate that
a weak cold front will move into the area Saturday, briefly
stall Sunday then move north Sunday night. 00Z GFS and NAM
trended drier for Saturday night following frontal passage but
ECMWF continues to indicate at least scattered precip coverage,
thus not enough confidence to drop/lower POPs that period. Also
some model differences with timing of front returning north
Sunday and used a model blend.

Monday through Thursday...The initial front will be north of
area Monday with the next weak cold front approaching Tuesday
and stalling across the area mid to late week. Precipitation
coverage should be scattered again Monday but become more
widespread numerous Tuesday, Wednesday and perhaps Thursday.
Will continue high chance PoP forecast due to the aforementioned
uncertainties.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
Short Term /through tonight/...
As of 630 AM Fri...Mix bag of VFR and MVFR conditions across
the area early this morning, with scattered showers along and
east of Highway 17. Expect MVFR conditions to persist through
about 15z, then returning to pred VFR. EWN and OAJ have the best
chance of seeing scattered showers this morning, with slight
chances at all sites this afternoon. Expect any convection to
wane with loss of heating this evening, with isolated precip
chances overnight. Light SW winds should limit fog development.

Long Term /Saturday through Tuesday/...
As of 330 AM Friday...Patchy radiational fog will be briefly
possible each morning, especially in areas that receive rain and
winds become light. Scattered showers and thunderstorms with
periods of sub VFR conditions are expected off and on through
Monday with the potential for better coverage of convection on
Tuesday.

&&

.MARINE...
Short Term /through tonight/...
As of 630 AM Fri...Small Craft conditions expected to develop
south of Oregon Inlet this evening and tonight. Latest obs show
variable winds E/WSW 5-15 kt with seas 2-4 ft. A weak area of
low pressure will move along the NC coast this morning, as
associated warm front lifts north through the waters. Winds
north of Oregon Inlet generally E/SE 5-10 kt today with seas 2-3
feet. South of Oregon Inlet expect to see stronger winds, W/SW
10-15 kt with gusts to 20 kt this morning becoming SW 10-20 kt
this afternoon with seas gradually building to 3-5 ft. The
gradient will tighten late this afternoon and tonight ahead of
an approaching cold front. SW winds will increase to 15-25 kt
tonight with seas building to 4-7 feet south of Oregon Inlet.

Long Term /Saturday through Tuesday/...
As of 330 AM Friday...Small Craft Advisory conditions are
expected through Saturday morning and are possible again Monday
night into Tuesday as SW flow increases ahead of approaching
weak cold fronts. Winds should diminish slightly to 15 kt
Saturday then frontal intrusion will produce shift to NE around
10 KT for northern half of waters Saturday night into Sunday.
Front will return north Sunday night with winds becoming S-SW
all waters by Monday morning. Tightening pressure gradient ahead
of the next cold front will result in SW winds 15-20 KT Monday
afternoon into Tuesday.

Seas 4-6 ft over the southern and central waters Saturday
morning will subside to 3 to 5 ft Saturday afternoon and to 2 to
3 ft Sunday. Seas will build to 3 to 5 ft over the outer
southern and central waters late Monday and 4 to 6 ft Monday
night into Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 PM this evening to 2 PM EDT
     Saturday for AMZ152-154.
     Small Craft Advisory from 7 PM this evening to noon EDT
     Saturday for AMZ156-158.

&&

SYNOPSIS...SK/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...JME/JBM
AVIATION...JME/JBM/CQD
MARINE...JME/JBM/CQD
Hazardous weather outlook, Aug 4, 4:58 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
458 AM EDT Fri Aug 4 2017

NCZ029-044>047-079>081-090>094-050900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
458 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-050900-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
458 AM EDT Fri Aug 4 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 8:40 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
840 AM EDT FRI AUG 4 2017

NCZ103-041315-
Outer Banks Dare-
840 AM EDT FRI AUG 4 2017

...HEAVY SHOWERS ARE AFFECT EAST CENTRAL OUTER BANKS DARE COUNTY...

At 835 AM EDT, heavy showers were located over Salvo, moving
northeast at 10 mph.

Locations impacted include...
Salvo, Waves, Rodanthe and Hatteras Island Fishing Pier.

Torrential rainfall is occurring with these showers which will
quickly reduce visibility and result in ponding of water on
roadways, and may cause localized flooding in low lying and areas of
poor drainage. Do not drive your vehicle through flooded roadways.

LAT...LON 3542 7542 3558 7553 3611 7451 3587 7434
TIME...MOT...LOC 1235Z 242DEG 10KT 3552 7546

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:35 AM EDTSmall Craft AdvisoryMHX36 hr

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.